What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 7, 3:01 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 7, 3:01 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
401 PM EDT Fri Jul 7 2023
.SYNOPSIS...
Widespread showers and thunderstorms with a cold front will exit
to the east late this afternoon and evening. The cold front
will stall out and bring another chance for showers and
thunderstorms Saturday, mainly east of I-81. More showers and
thunderstorms are likely Sunday with a cold front.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
230 pm update...
Scattered showers and strong thunderstorms moving through now
with and ahead of a slow moving cold front. Potential for flash
flooding with training and slow moving storms. High pwats, light
low and mid winds, and a wet ground. A few thunderstorms have
also been severe due to wind damage. The NAM was closer to the
strong instability of easily over 1k cape. Shear was higher than
expected at 30 kts. Late this afternoon and evening the
convection will move out with the front.
Tonight skies will slowly clear. With calm to light winds valley
fog is likely. Rainfall today will help with added low level
moisture despite the weak dry advection. Low temperatures will
be in the upper 50s and lower 60s in CNY to 60s in NEPA.
The cold front stalls just to the southeast so convection is
again possible in the Catskills, Wyoming Valley and Poconos
Saturday afternoon into the evening. Late Saturday night showers
come in from the west ahead of the next cold front. Highs
Saturday in the 80s. Lows in the 60s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
300 PM Forecast...
A frontal boundary moving through the region during Sunday
afternoon will bring scattered thunderstorms and heavy rain to
the region.
An upper level trough moving into the region from the Great
Lakes will tilt negatively late Sunday morning. This will shift
the flow from SW to S and advect in high PWATs to the region.
Morning values from 1.25 to 1.5 will increase to 1.75 to 2in
during the afternoon hours. A mid-level shortwave combined with
a surface low will move into the region, generating
thunderstorms that will produce heavy rain across the area.
Guidance has pushed the heaviest rain east of our area, with the
Catskills now seeing the highest amounts, with 2-3 inches
expected thanks to an orographic enhancement from southerly
flow. The severe threat for the day will be dependent on if we
can get some clearing during the morning hours ahead of the
approaching cold front. Guidance is unsure if this will occur,
with several models showing widely different values for CAPE.
0-6km shear values range from 30-45kts during the afternoon,
allowing for storms to become organized and generate long lived
heavy rain showers. Flash flooding will be possible across areas
that see prolonged heavy rain, multiple rounds of heavy rain or
areas that are flood prone. Later Sunday afternoon into the
evening currently looks to be the prime timeframe for heavy
rain and flash flooding chances.
All of these factors together have allowed the WPC to place our
region in a slight risk for excessive rainfall and SPC to place
NEPA in a marginal risk for severe storms. Flash flooding is
currently expected to be the main threat for Sunday, but given
the uncertainty with instability, severe storm chances will have
to be monitored as the event approaches.
The front is currently progged to stall out east of our CWA as
the mid-level shortwave lifts north but the upper level trough
is still slightly negatively tilted over the area. This will
allow for some lingering showers to remain east of I-81 through
Sunday night into Monday morning. Another shortwave pushing
through from the south Monday afternoon will bring a chance for
rain showers and thunderstorms to the region. Since we will be
behind the front, PWATs will be significantly less, only between
1-1.25in. This will keep showers that do form during the
afternoon light and scattered.
High pressure will build into the region Monday night as the
upper level trough exits to the NE, bringing dry conditions.
Temps during this period will be warm and muggy. Sunday will see
highs in the mid to upper 70s with dewpoints in the mid to upper
60s. Highs here could be warmer if we can see some clearing
during the morning hours. Sunday night will be muggy with lows
in the low to mid 60s. Tuesday will be muggy once again with
highs in the upper 70s to low 80s. Monday night will be a little
cooler with temps in the upper 50s to low 60s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
330 PM Forecast...
High pressure will control the weather pattern through mid-
week, keeping conditions mostly dry outside of a slight chance
for diurnal showers and isolated thunderstorms. Temps will be
hot with highs in the upper 80s and lows in the mid 60s across
the area. Active weather returns to the area Thursday and Friday
as another system moves into the region from the Great Lakes.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
145 pm update...
A cold front is pushing across the area now with widespread
showers and scattered thunderstorms. Included TEMPO groups for
thunder at most sites. Visibility could fall to IFR due to heavy
rain. Ceilings could fall to MVFR. Threat from restrictions
ending from northwest to southeast from 21z to 23z.
Potential for fog overnight at all sites due to the rain now
followed by clearing skies and calm winds tonight. Best chance
of valley fog late tonight at ELM falling at times to IFR. ITH
could also have MVFR fog.
Winds are light throughout. Generally northwest at 5 kts this
afternoon. Light and variable to calm tonight. West wind at 5
kts Friday.
Outlook...
Saturday afternoon through Saturday evening...Mainly VFR. Rain
showers and scattered thunderstorms possible AVP. east.
Saturday overnight through Sunday night...System brings a
renewed higher chance for thunderstorms; some with torrential
downpours.
Monday through Wednesday...Mainly VFR expected, but still a
chance for mainly afternoon and evening scattered showers and
thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MPH/TAC
NEAR TERM...TAC
SHORT TERM...JTC
LONG TERM...JTC
AVIATION...TAC
Hazardous weather outlook, Jul 7, 2:17 PM EST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
317 PM EDT Fri Jul 7 2023
NYZ009-018-024-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-081930-
Northern Oneida-Onondaga-Chemung-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
317 PM EDT Fri Jul 7 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
A slow moving cold front has set off showers and thunderstorms that
will end late this afternoon and early evening. Heavy rain could
cause isolated urban and flash flooding. Thunderstorms with damaging
wind gusts are also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another round of locally heavy rainfall and thunderstorms is
expected to impact the area on Sunday, with a slight risk for flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS.
NYZ015>017-022-023-025-081930-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Tompkins-
317 PM EDT Fri Jul 7 2023
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another round of locally heavy rainfall and thunderstorms is
expected to impact the area on Sunday, with a slight risk for flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 4:04 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
504 PM EDT Fri Jul 7 2023
NYZ057-072130-
Delaware NY-
504 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of northeastern
Delaware County through 530 PM EDT...
At 503 PM EDT, Doppler radar was tracking a strong thunderstorm near
Davenport, or 13 miles northeast of Delhi, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Davenport, Kortright, Stamford, Hobart, Butts Corner and
Fergusonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4239 7486 4250 7486 4251 7483 4250 7477
4252 7474 4252 7471 4242 7461 4238 7450
4234 7449
TIME...MOT...LOC 2103Z 273DEG 25KT 4244 7478
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJGSpecial weather statement, Jul 7, 4:19 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
519 PM EDT Fri Jul 7 2023
PAZ039-040-072145-
Susquehanna PA-Northern Wayne PA-
519 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of northeastern
Susquehanna and western Wayne Counties through 545 PM EDT...
At 519 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gibson, or 12 miles east of Montrose, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Ararat, Thompson, Starrucca, Gibson, Orson and Lakeview.
This includes the following highway exits...
Pennsylvania Interstate 81 between 217 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4176 7568 4183 7573 4199 7551 4182 7541
TIME...MOT...LOC 2119Z 245DEG 18KT 4185 7564
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTLSpecial weather statement, Jul 7, 4:35 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
535 PM EDT Fri Jul 7 2023
PAZ047-072200-
Luzerne PA-
535 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of south central
Luzerne County through 600 PM EDT...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain Top, or 8 miles north of Hazleton, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Freeland, Dorrance, Nuangola, Fairview Heights, Mountain Top,
Penobscot, Reily, Mountain Mills, Albert and Nescopeck State Park.
This includes the following highway exits...
Interstate 80 near 262.
Pennsylvania Interstate 81 between 151A and B and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4102 7605 4109 7608 4120 7588 4101 7583
TIME...MOT...LOC 2134Z 258DEG 10KT 4108 7597
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTLSpecial weather statement, Jul 7, 4:51 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
551 PM EDT Fri Jul 7 2023
PAZ044-047-072215-
Luzerne PA-Lackawanna PA-
551 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of southeastern
Lackawanna and northeastern Luzerne Counties through 615 PM EDT...
At 551 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittston, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pittston, Exeter, Dupont, Laflin, Yatesville, Springbrook Corners,
Yostville, Fells Corners, Inkerman and Westminister.
This includes the following highway exits...
Pennsylvania Interstate 81 between 175 and 175A and B.
Interstate 476 near 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4129 7583 4132 7581 4131 7551 4115 7568
TIME...MOT...LOC 2151Z 300DEG 16KT 4128 7575
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTLSpecial weather statement, Jul 7, 5:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
604 PM EDT Fri Jul 7 2023
PAZ048-072-072230-
Southern Wayne PA-Pike PA-
604 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of south central Wayne
and west central Pike Counties through 630 PM EDT...
At 604 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ledgerdale, or 14 miles south of Honesdale, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blooming Grove, Paupack, Ledgerdale and Promised Land State Park.
This includes the following highway exits...
Interstate 84 between 20 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4136 7537 4141 7535 4145 7509 4126 7518
TIME...MOT...LOC 2204Z 282DEG 13KT 4137 7528
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTLSpecial weather statement, Jul 7, 5:26 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
626 PM EDT Fri Jul 7 2023
PAZ040-044-072-072300-
Southern Wayne PA-Northern Wayne PA-Lackawanna PA-
626 PM EDT Fri Jul 7 2023
...Strong thunderstorms will impact portions of northeastern
Lackawanna and central Wayne Counties through 700 PM EDT...
At 626 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bethany to near Mount Cobb. Movement was
east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dunmore, Archbald, Blakely, Olyphant, Jessup, Honesdale, Throop,
Jermyn, Mayfield and South Canaan.
This includes the following highway exits...
Pennsylvania Interstate 81 near 186.
Interstate 84 between 1 and 8, and near 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4172 7507 4133 7538 4140 7562 4153 7557
4157 7545 4168 7537
TIME...MOT...LOC 2226Z 267DEG 12KT 4165 7527 4140 7547
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTL